Alert archive / Massachusetts / Special Weather Statements in 2017
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Aug 4, 2017, 1:22 PM EDT for Hampden County, Hampshire County, Massachusetts. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 1:22 PM EDT (17:22 UTC)
- Expired
- Aug 4, 2017, 2:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Boston/Norton, MA
Counties Hampden County, MA, Hampshire County, MA
The radar
The Albany radar (KENX), 114 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
118
WWUS81 KBOX 041722
SPSBOX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
122 PM EDT FRI AUG 4 2017
CTZ002-003-MAZ008>011-041815-
Hartford CT-Tolland CT-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Hampshire MA-
122 PM EDT FRI AUG 4 2017
...Thunderstorms with heavy rainfall will impact northwestern
Tolland...northern Hartford...Hampshire...southern Franklin and
Hampden Counties ...
At 118 PM EDT, Doppler radar was tracking a cluster of thunderstorms
from southwest Massachusetts extending into northwest Hartford
county Connecticut. These storms will move northeast and result in
dangerous cloud to ground lightning...heavy rain and some brief poor
drainage street flooding.
Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Holyoke, Amherst, Windsor,
Northampton, Agawam, West Springfield, Simsbury, Ludlow, Bloomfield,
Avon, South Hadley, Easthampton, Longmeadow, Suffield, East
Longmeadow and Belchertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4227 7300 4236 7302 4244 7270 4241 7270
4243 7249 4241 7248 4241 7244 4200 7238
4177 7301 4180 7302 4180 7296 4182 7294
4188 7295 4190 7291 4197 7289 4197 7303
4204 7301 4204 7305
TIME...MOT...LOC 1718Z 227DEG 19KT 4217 7275
$$
FrankWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 10:21 AM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 4, 10:21 AM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Taunton MA 1021 AM EDT Fri Aug 4 2017 .SYNOPSIS... Most locations will be dry this afternoon, but widely scattered thunderstorms will occur across western Connecticut and western and northern Massachusetts. A cold front crosses the region Saturday with showers and thunderstorms becoming more numerous beginning late tonight into Saturday. A few of the storms may be strong and accompanied by gusty winds, heavy rain and small hail. The heat and humidity will break Saturday night and Sunday as the cold front pushes offshore, giving way to a beautiful day Sunday with low humidity and mild temperatures. An active weather pattern continues next week with low pressure delivering the threat of rain Monday. A drying trend likely develops Tue and continues into Wed and Thu with an airmass that will feature mild days and cool nights. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... 10 AM Update... Main issue for this afternoon is determining extent of convection. Suspect there could be scattered thunderstorms ahead of a dry tongue of mid level air moving south to north. High resolution models place the focus more towards the western and northern portions of the forecast area. With light upper level winds and relatively high precipitable waters, we may once again encounter isolated cells very heavy rain and isolated flooding. Most of the forecast area, however, is expected to remain dry. We anticipate any convection to diminish quickly after about 5 or 6 pm as that mid level dry air envelopes the entire forecast area. Temperatures look to be generally on track with very limited adjustments needed. Winds have been freshened up but remain relatively light through today. There should be a sea breeze component along the south coast and may also be a SE sea breeze along portions of the MA east coast. 7 AM update... Very moist southwest flow aloft across the region with SPC mesoanalysis showing PWATs up to 1.7 inches across southern New England. Thus not much is required to trigger shower development. MLcapes up to 500 j/kg across western CT into western MA. Therefore best chance for shower development likely over this region with activity weakening as it moves northeast and exits this moisture rich airmass. Given the lack of forcing for ascent, this afternoon convection will likely be focused across the high terrain where differential heating contributes to development. Low clouds cover the entire region at 7 am along with patchy dense fog mainly focused across the outer Cape and Nantucket. This low level moisture will lift into a higher CU/SCU deck by midday. Previous forecast captures these details nicely so no wholesale changes with this update. Earlier discussion below. ================================================================ Convection, although taking most of the night, has finally dissipated across New England and portions of upstate NY thanks to loss of overall instability. However, high dwpts and onshore flow has developed a widespread band of lower stratus which has reached the Mass Pike and may shift a bit further N before it begins dissipating with diurnal mixing through the morning. This combination of clouds and subtle rise in heights through the morning should mitigate refiring of convection initially. However, high K-values (33-35)and rising sfc dwpts will once again allow SB CAPE values to approach 1000-1500j/kg as clearing occurs away from the S shoreline. As upstream strong synoptic forcing and equatorward entrance region of upper lvl jet coincide, expecting bulk of activity to occur there, mainly across W NY/PA. Given this lack of forcing afternoon convective activity should be somewhat limited to the higher terrain, mainly areas of W MA and CT where terrain enhancement can force initiation as there is an otherwise lack of synoptic forcing. This upstream strong convection looks to also usurp some of the mid-upper lvl moisture, and force slight downstream subsidence late today-this evening. Diminishing K-values and bufkit soundings support this. Therefore, have POPs actually dropping through the late afternoon and evening hours. Higher low lvl winds support better movement last evenings convection. Otherwise, another warm/humid day with several locations reaching the low 80s once again. Dwpts in the upper 60s and low 70s will once again make it feel quite humid. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 AM SATURDAY/... Late afternoon/evening convection should dissipate with the loss of diurnal heating initially, especially as drier air moves in aloft and gives way to stronger convection across NY. This suggests a lull initially. In the meantime low lvl trapped low lvl moisture beneath the modest subsidence should yield an area of low clouds especially across the interior. Agree with previous forecaster that this will be dominant over fog as low lvl winds should remain elevated enough to mix out fog away from the immediate S coast. Marine layer/fog offshore could advect onto S coastal locations but these will remain somewhat limited further N thanks to the aforementioned mixing potential. Still will need to monitor for localized fog headline as some very dense fog is possible with the marine later. Toward daybreak, noticing a strong theta-e ridge building into the W MA/CT hills which will be coincident with a rise in CAPE values to nearly 1000j/kg by 12Z. Synoptic forcing becomes stronger through the late night hours as upper lvl jet- streak orients best divergent center into New England and cold front approaches from the W. Could see the development of early AM convection mainly across W MA/CT. Modest shear (0-6km values near 40 kt) may make up the difference in somewhat lackluster lapse rates and low clouds initially. Therefore, could see a round of early TSRA/SHRA moving into the W through the early AM hours. Low risk for severe given the increased shear and forcing suggesting better storm organization. Low risk for downdraft winds as primary severe threat along with heavy rain thanks to high PWATS. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Highlights... * Warm & humid Saturday with scattered thunderstorms, a few strong to severe possible with gusty winds/heavy rain & small hail * Delightful weather Sunday with mild temps and low humidity * Active weather pattern continues with threat of rain Mon/Mon night * Dry weather returns late Tue - Thu with mild days and cool nights Saturday... Anomalous and vigorous closed low over WI this morning takes on a negative tilt and then moves across southern Ontario and Quebec Saturday. It's attending cold front will sweep across the region Sat. This is an anomalous system for early Aug with very strong wind fields/jet dynamics, up to 40-45 kt of 0-6km shear and 100 kt jet streak at 250 mb with LFQ crossing our region. Thus very strong synoptic scale forcing for early Aug. Classic high shear/low cape environment. Models offering MUcapes on the order of 600-1200 j/kg Sat. While these numbers are marginal mid level lapse rates increase to about 6- 6.5c/km in response to strong height falls across the area. Severe weather forecast will hinge on amount of instability that materializes. Convection is expected to be located over eastern NY/western New England border by 12z Sat. This will likely result in plenty of convective debris cloud across the region in addition to some low clouds as well. This will limit how much atmosphere will destabilize. However dilemma is given very strong synoptic scale forcing not much instability will be necessary for a strong response. This is evident by models trying to spin up weak wave of low pres along the front as it passes thru the region. This results in model 0-1km shear on the order of 20-30 kt Sat afternoon. This low level shear combined with dew pts in the 60s to near 70 and fairly low LCLs and the presence of a low level boundary/front increases the risk (albeit low) for a brief tornado Sat. The risk is low as many mesoscale processes have to come together but the large scale environment is somewhat favorable. Given the above attributes will include gusty winds, heavy rain (PWATs +1 SD above climo) and hail to the forecast. Otherwise Sat looks to be a warm day with highs around 80 and humid as dew pts remain in the 60s to near 70. Sunday... Cold front sweeps across the region Sat evening with a very dry and cool airmass overspreading the region. Temps early Sunday morning likely in the 50s outside the urban areas and the immediate coastline. However temps will recover Sunday in response to plenty of Aug sunshine. 850 temps only around +10C buy model soundings indicate blyr mixing beyond 800 mb and downslope WNW up to 20-25 mph will yield highs of 75-80. Real gem of a day with these comfortable temps and dew pts falling into the 40s courtesy of deep blyr mixing. Monday... Active weather pattern continues as Great Lakes/Northeast trough reloads with new jet energy diving into this long wave trough. Wave of low pres approaches from the southwest and it's rain shield overspreads the region from west to east Mon afternoon and into mon night. PWATs climb to +1 standard deviations above climo. This deep layer moisture combined with good synoptic scale lift should give way to a soaking rain to the region with the potential for 1+ rain totals. Clouds, rain and onshore winds will result in cool temps with highs only 70-75, 60s across the higher terrain. Tuesday thru Thursday... Deterministic and ensemble guidance suggest a drying trend this period with low pres exiting early Tue and high pres building in from the Great Lakes. Below normal heights will result in temps cooler than normal. However still pleasant with mild days and cool nights expected. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Tonight/... 7 AM update... No major changes from previous TAF issuance. Isolated shower/T-storm just about anywhere this morning, then becoming more focused across western MA/CT this afternoon. LIFR-IFR in fog across Cape Cod and Islands slowly improves and should be MVFR-VFR by early afternoon. Earlier discussion below. ================================================================= Today...Moderate confidence. Conditions should continue to improve as the fog burns off under a relatively strong August sun. Conditions should become VFR most areas by 15Z but perhaps 2 to 3 hours later along portions of the Cape and Islands. Scattered SHRA/TSRA mainly mid to late afternoon, mainly western CT and MA north and west of ORH. Tonight...Moderate confidence. Dropping down to widespread IFR-LIFR once again with respect to CIGs with some lowered VSBYs in fog. SHRA/TSRA possible mainly west of the CT valley toward daybreak. KBOS Terminal...Moderate confidence. VFR today into tonight. Widely scattered SHRA/TSRA will likely remain W and N of the terminal. Mainly S winds but think there will probably be a SE sea breeze mid day through mid or late afternoon, shifting back to predominantly S by evening. IFR CIGS will likely redevelop tonight. KBDL Terminal...Moderate confidence. Conditions will continue to improve to VFR by late this morning. There is a risk of an afternoon SHRA or TSR early through mid afternoon. IFR CIGS developing again tonight. Outlook /Saturday through Tuesday/... Saturday...moderate confidence. Mainly a mix of IFR-MVFR in scattered showers and T-storms. Some storms may be strong with gusty winds, heavy rain and small hail. Areas of fog possible during the morning. Sunday...high confidence. VFR, dry runways and modest west wind 15-20 kt. Monday...moderate confidence. VFR to start but lowering to MVFR-IFR late and especially Mon night in rain. Tuesday...moderate confidence. Morning rain possible followed by a drying trend. IFR-MVFR in the morning trending toward VFR. && .MARINE... FORECASTER CONFIDENCE LEVELS... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Tonight/...High confidence. Southerly flow continues. Today gusts 20-24 kt are possible at times especially across the E waters although 15-20 kt gusts are likely across all waters. Seas offshore remain at or below 4 ft with waves near shore up to 2 ft possible at times. Although conditions generally remain below small craft advisory thresholds, this could be somewhat problematic to some smaller boats. Otherwise, early morning fog dissipated but then returns late tonight, with very low visibilities especially across the southern and southeastern waters. Outlook /Saturday through Tuesday/...high confidence on trends but lower on exact timing and details. Saturday... Modest SSW winds ahead of a strong cold front that will be accompanied by scattered showers. A few strong storms possible. Patchy fog may limit vsby esp in the morning. Sunday... Fabulous boating weather with dry conditions, good vsby and west winds 15-20 kt, strongest near shore. Monday... Low pres approaches from the west with winds becoming SE. Vsby lowering in rain. Tuesday... Improving conditions as low pres moves out to sea. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Nocera/Doody/Thompson NEAR TERM...Doody/Thompson SHORT TERM...Doody LONG TERM...Nocera AVIATION...Nocera/Doody/Thompson MARINE...Nocera/Doody
Hazardous weather outlook, Aug 4, 4:48 AM EDT, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 448 AM EDT Fri Aug 4 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-050900- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 448 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong thunderstorms are possible Saturday. The main threats will be strong to damaging winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-050900- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 448 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong thunderstorms are possible Saturday with the main threats being strong winds and very heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Local storm report, Aug 4, 9:43 AM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
943 AM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD HEATH 42.67N 72.83W
08/03/2017 FRANKLIN MA TRAINED SPOTTER
ROWE ROAD WASHED OUT IN SEVERAL PLACES.
0715 PM FLASH FLOOD HEATH 42.67N 72.83W
08/03/2017 FRANKLIN MA TRAINED SPOTTER
BROOK EXCEEDED CULVERT FLOODING A SECTION OF ROUTE 8A
0730 PM FLASH FLOOD ROWE 42.70N 72.90W
08/03/2017 FRANKLIN MA CO-OP OBSERVER
SIDE OF ROADS WASHED OUT
&&
LECSpecial weather statement, Aug 4, 12:07 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
1207 PM EDT FRI AUG 4 2017
CTZ002-MAZ003-008>011-041645-
Hartford CT-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
1207 PM EDT FRI AUG 4 2017
...Strong Thunderstorms moving across southern Berkshire County in
Massachusetts and Litchfield County in Connecticut...
At 1202 PM EDT, Doppler radar was tracking strong thunderstorms over
Litchfield County in Connecticut and southern Berkshire County in
Massachusetts, moving northeast at 25 mph. These storms will reach
the Interstate 91 corridore around 1 PM impacting the greater
Springfield area.
Winds in excess of 30 mph will accompany these storms.
Locations impacted include...
Westfield, Holyoke, Northampton, Agawam, West Springfield, Simsbury,
Easthampton, Suffield, Windsor Locks, Granby, Canton, Southwick,
Southampton, East Granby, Williamsburg, Huntington, Hartland,
Russell, Westhampton and Granville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough
to produce minor damage, such as a few downed branches along with
some heavy downpours.
&&
LAT...LON 4215 7307 4215 7303 4227 7300 4231 7300
4231 7303 4232 7304 4244 7269 4194 7263
4188 7294 4190 7291 4197 7289 4197 7303
4204 7301 4204 7305 4207 7307
TIME...MOT...LOC 1602Z 239DEG 23KT 4204 7314
AEDSpecial weather statement, Aug 4, 1:22 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
122 PM EDT FRI AUG 4 2017
CTZ002-003-MAZ008>011-041815-
Hartford CT-Tolland CT-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Hampshire MA-
122 PM EDT FRI AUG 4 2017
...Thunderstorms with heavy rainfall will impact northwestern
Tolland...northern Hartford...Hampshire...southern Franklin and
Hampden Counties ...
At 118 PM EDT, Doppler radar was tracking a cluster of thunderstorms
from southwest Massachusetts extending into northwest Hartford
county Connecticut. These storms will move northeast and result in
dangerous cloud to ground lightning...heavy rain and some brief poor
drainage street flooding.
Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Holyoke, Amherst, Windsor,
Northampton, Agawam, West Springfield, Simsbury, Ludlow, Bloomfield,
Avon, South Hadley, Easthampton, Longmeadow, Suffield, East
Longmeadow and Belchertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4227 7300 4236 7302 4244 7270 4241 7270
4243 7249 4241 7248 4241 7244 4200 7238
4177 7301 4180 7302 4180 7296 4182 7294
4188 7295 4190 7291 4197 7289 4197 7303
4204 7301 4204 7305
TIME...MOT...LOC 1718Z 227DEG 19KT 4217 7275
FrankThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:36 PM EDT | Special Weather Statement | BOX | Franklin | 24 min |
| Aug 3, 9:04 PM EDT | Special Weather Statement | BOX | Franklin | 41 min |
| Aug 3, 9:50 PM EDT | Special Weather Statement | BOX | Franklin | 40 min |
| Aug 3, 10:29 PM EDT | Special Weather Statement | BOX | Franklin | 61 min |
| Aug 4, 12:07 PM EDT | Special Weather Statement | BOX | Hampden | 38 min |
| Aug 4, 2:31 PM EDT | Special Weather Statement | BOX | Hampden | 44 min |
| Aug 4, 2:48 PM EDT | Special Weather Statement | BOX | Worcester | 42 min |
| Aug 4, 1:35 PM EDT | Special Weather Statement | BOX | 25 min | |
| Aug 4, 2:04 PM EDT | Special Weather Statement | BOX | 41 min |
Nearby
Special Weather Statements in Massachusetts, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.